North Carolina, 2021

Rip Current in North Carolina, August 20, 2021

August 20, 2021 · NWS ILM · 1 event in 1 county or zone

Swells from Hurricane Henri led to strong rip currents and multiple rescues.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Swells from Hurricane Henri led to strong rip currents and multiple rescues.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 20, 6:46 AM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 20, 6:46 AM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
746 AM EDT Fri Aug 20 2021

.SYNOPSIS...
Life-threatening rip currents are expected along area beaches
today through the weekend, as wave energy from Henri moves into
the surf zone. Several showers and thunderstorms should be
expected today, as an upper low NW of the area moves very
little. Slight drying in the days ahead, should bring less TSTMs
this weekend, with temperatures near normal for late August.

&&

.NEAR TERM /THROUGH SATURDAY/...
Primary concern presently, an increasingly dangerous surf-zone
as ESE waves of 3 to 5 feet every 10-11 seconds fan-out from
Henri and propagate onto our beaches. Group-velocity of the
waves will aid in pushing excess water at times onto the beach
side of the surf-zone sand-bars, setting the stage for strong
rip currents to rush back out. Red flags posted for all beaches.
Although the afternoon will see rising tides at beaches, which
often reduces rip current intensity, swell from Henri will be
gaining amplitude and energy.

Rich theta-e air, equivalent potential temperature, will serve
as an excellent medium for rooted TSTMs today, as several waves
of energy aloft, ahead of an upper low, assist convection in
tapping of this resource. Moisture distribution could favor some
of the more rain- loaded storms near the coast, from mid-
afternoon, and several more waves of convection through the
evening with upper support. The overall low effective shear
should prevent many severe storms, but localized wet-downbursts
are possible with MUCAPES near 3000 Joules.

We see drying aloft wrapped behind the upper trough into
Saturday, pushing perhaps what could be called a weak cold front
offshore, weak offshore flow in its wake, curtailing convective
coverage and intensity Saturday. Proximity of the upper low
will also serve to shave off the recent intense heat, bringing
us closer to what is considered 'normal' for late August.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
An upper level cutoff low will be north of the area Saturday
night through Sunday night, with weak impulses rounding the low
across the area and sufficient moisture aiding scattered
convection Sunday. Overnight pops in the forecast for coastal
areas each night. With Henri well to the northeast at this time,
low level southerly flow redevelops maintaining humid weather.
Lows each night in the low 70s and highs Sunday around 90 with
heat indices around 100.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Typical summertime forecast in store for most of next week,
with diurnal convection particularly focused along sea breeze
and Piedmont trough and temps just slightly above normal.
Dewpoints expected to remain in the low to mid 70s with low
level southerly flow, and heat indices may reach triple digits
Monday to Wednesday. Northerly flow aloft develops Monday and
Tuesday behind exiting trough, though this appears to draw
moisture from Henri on Monday. Tuesday may see advection of
pretty dry air aloft that could limit daytime convection
coverage. A weak mid level ridge develops mid- week, but doesn't
appear strong enough to keep rain out of the forecast.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Mainly VFR today with possible MVFR or IFR from scattered
thunderstorm generally after 18 UTC. VFR to return after 03 UTC
but will be short lived as stratus may bring ceilings to IFR
levels after 09 UTC. Winds will be light with southeast winds
of 8 to 10 kt behind the developing sea-breeze.

Extended Outlook...Typical summer weather with isolated to
scattered showers and storms.

&&

.MARINE...
Through Saturday...An advisory was needed because of 6 foot
seas tonight offshore. This was marginal from Cape Fear to
Little River, but with enhanced shoaling around Frying Pan, a
heads up is appropriate of the Henri ESE swell, peaking at 6-7
feet at 41013 tonight, every 10-11 seconds. The other hazard
today will be TSTMs, some strong inshore late today and tonight,
with support of an upper low approaching. Gusts to 40 kt and
blinding rain should be expected in stronger storms later today
and this evening, and radar updates are highly encouraged before
a venture out. Outside of TSTMs, winds will not be problematic,
mainly light and variable as a weak front slips offshore late
tonight, and a weak offshore wind follows in its wake Saturday,
with Henri swell still in the picture rolling ashore.

Saturday Night through Tuesday...Southwest winds 10-15 kts
dominate the coastal waters Saturday night through Tuesday
around high pressure centered to the east. Seas linger in the
3-4 ft range late weekend through Tuesday, with 5 footers
possible across outer coastal waters Monday night. Lingering E
swell from Henri will be diminishing on Sunday as a 6 sec S wind
wave builds and dominates the wave spectrum going into next
week.

&&

.TIDES/COASTAL FLOODING...
Full moon is coming for this Sunday morning's breakfast.
Likewise, we are seeing tidal responses in its nearly completed
waxing, and a coastal flood advisory will be needed for the
lower Cape Fear River this evening, for inundation over parts of
Battleship Park and Downtown Wilmington, with up to a half foot
of brackish water. This is likely to continue through at least
the weekend and could even go to early next week, but the tidal
flooding remaining minor in scope.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...High Rip Current Risk through this evening for SCZ054-056.
NC...High Rip Current Risk through this evening for NCZ106-108-110.
     Coastal Flood Advisory from 7 PM to 11 PM EDT this evening for
     NCZ107.
MARINE...Small Craft Advisory from 6 PM this evening to 8 AM EDT
     Saturday for AMZ250-252.

&&

SYNOPSIS...ILM
NEAR TERM...08
SHORT TERM...VAO
LONG TERM...VAO
AVIATION...RH
MARINE...08/VAO
TIDES/COASTAL FLOODING...MJC
Hazardous weather outlook, Aug 20, 5:09 AM EST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
609 AM EDT Fri Aug 20 2021

NCZ106-108-110-211015-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
609 AM EDT Fri Aug 20 2021

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

Several rounds of TSTMs later today and tonight may cause flooding in
spots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Dangerous rip currents are likely through much of the weekend due to
swell from Henri.

Minor coastal flooding at the beaches is possible Saturday evening
with high tide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-211015-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
609 AM EDT Fri Aug 20 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ017-023-024-032-033-039-055-058-059-211015-
Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
Inland Georgetown-Central Horry-Northern Horry-
609 AM EDT Fri Aug 20 2021

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and tonight.

Marginal risk of excessive water later today from TSTMs.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-211015-
Inland New Hanover-
609 AM EDT Fri Aug 20 2021

...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM TO 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

Slight risk of excessive water later today and tonight from
several rounds of thunderstorms. This may worsen tidal flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional advisories are likely through early next for minor tidal
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-211015-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
609 AM EDT Fri Aug 20 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 8 AM EDT
SATURDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-109-211015-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-
609 AM EDT Fri Aug 20 2021

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Localized flooding from excessive water may occur in spots later
today and this evening, as several rounds of TSTMs affect the area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-211015-
Coastal Horry-Coastal Georgetown-
609 AM EDT Fri Aug 20 2021

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

High Rip Current Risk.

Several rounds of TSTMs later today and tonight could cause
torrential rainfall and briefly excessive water.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Dangerous rip currents are likely through much of the weekend due to
swell from Henri.

Minor coastal flooding at the beaches possible Saturday evening with
high tide due to approach of full moon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

8

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal New Hanover

When
August 20, 9:00 AM EST to 3:40 PM EST
Where
Coastal New Hanover forecast zone
Reported by
Lifeguard
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

Strong rip currents generated by Hurricane Henri swells led to 30 rip current rescues at Wrightsville Beach, 8 rescues at Carolina Beach, and 15 at Kure Beach.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975610.